Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 312, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 1998, 11:04 PM CDT for Scott County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 1998, 11:04 PM CDT (04:04 UTC)
- Expired
- Aug 12, 1998, 11:35 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 11:15 PM CDT | Hail 2 | Scott City, KS | |
| Aug 12, 11:15 PM CDT | Thunderstorm Wind 52 | Scott City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
818 WUUS1 KDDC 130403 RRA SVRDDC KSC171-130435- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1104 PM CDT WED AUG 12 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 1135 PM CDT * AT 1101 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF SHALLOW WATER MOVING SOUTHWEST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHWEST SCOTT COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:22 PM CDT, 7 hours 42 minutes earlier.
Area forecast discussion, Aug 12, 3:22 PM CDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERCIVE DODGE CITY KS 322 PM CDT WED AUG 12 1998 ...FCST CHALLENGE IS HOW CONVECTION DEVELOPS THIS AFTERNOON AND INTERACTS WITH COMPLEX UPPER TROUGH... MODELS HAVING PROBLEMS WITH VORT MAX OVER SOUTH DAKOTA AND CONVECTIVELY INDUCED VORT MAX NEAR AMA PER SATELLITE. THESE SYSTEMS WILL MERGE OVER OKLAHOMA NEXT 24-36 HOURS. CONVECTION NEAR GAG HAS BECOME WIDESPREAD WHICH SHOULD LIMIT SOMEWHAT POTENTIAL FOR CONVECTION AS IT DEVELOPS NORTH OF GLD BY LATE AFTERNOON BY ROBBING MOISTURE AS VORT MOVES SOUTH ALONG OLD FRONTAL BOUNDARY. ALL MODELS HANDLE PRECIPITATION POORLY WITH NGM/ETA SHOWING WAY TOO MUCH PRECIP OVER CWA TODAY AND NOT ENOUGH TO THE SOUTH OVER OKLAHOMA FROM LEFTOVER CONVECTIVE SYSTEM LAST NIGHT. AVN LEANS OTHER WAY WITH MOST PRECIP TONIGHT OVER NW KS AND MOVING SOUTH INTO OKLAHOMA. SHORT FUSE COMPOSITE...SATELLITE AND UEX 88D SUPPORTS SE SOLUTION TO A CERTAIN EXTENT AT 20Z. AGAIN..THE ONLY FLY IS WHAT HAPPENS NEXT FEW HOURS WITH CONVECTION IN OKLAHOMA AND CENTRAL KANSAS IF DECREASES THEN INCREASES CHANCE OF TSRA WITH MAIN VORT LOBE AS IT MOVES SOUTH INTO KS FROM NE. POPS WILL DEFINITELY GO HIGHER THAN FWC AND CLOSE TO AVN FAN POPS. BEST CHANCE SHOULD BE EASTERN 2/3 CWA. LOWS WILL GO NEAR FWC GUIDANCE SINCE BY LATE EXPECT MOST CONVECTION TO BE WELL SE OF CWA. XPCT LOW CLOUDS AND SOME POSSIBLE FOG LATE TONIGHT WITH NE UPSLOPE WINDS AND POST CONVECTIVE SUBSIDENCE TO AID LOW CLOUDS. PRD 2 ON THURSDAY WILL GO WITH SOME CLOUDS AND MAYBE LOW POPS IN AM BECOMING MOSTLY SUNNY BY PM WITH TIMING DEPENDING ON LOCATION IN CWA AS CLEARING WILL BE FROM NW TO SE. TEMPS ON FWC AGAIN TOO HIGH AND WITH MID AND UPPER LEVEL TEMPS STAYING THE SAME SEE LOW TO MID 80S ALL CWA OR 1 TO 2 CATEGORIES BELOW FWC OR ABOUT ONE CATEGORY ABOVE FAN. IF CLOUDS HOLD IN LONGER SOME AREAS MAY NOT EVEN SEE 80 BUT DEPENDS ON HOW CLOUDS PRECIP EVOLVES. PRD 3 CLEARING TO CONTINUE AS NORTH WINDS SFC AND ALOFT WILL DRY OUT AND FWC SHOULD HANDLE TEMPS WELL. POSSIBLE PATCHY FOG BUT WILL LEAVE FOR LATER PERIODS TO CONSIDER AS TOO MUCH UNCERTAINTY ATTM. PRD 4 SLOW WARMING TREND AND FAN/FWC ARE BOTH CLOSE AND WILL GO WITH THOSE SOLUTIONS AS PROGGED HEIGHTS AND THICKNESS SUPPORTS TEMPS WITH FULL SUN WHICH SHOULD BE THE CASE. .EXTENDED FORECAST...EXTENDED RANGE MODELS ARE IN REASONABLE AGREEMENT IN DROPPING THE STRONG VORTICITY MAXIMUM EVIDENT ON SATELLITE IMAGERY AND MORNING ANALYSES OVER NORTHEASTERN NEBRASKA/SOUTHEASTERN SOUTH DAKOTA SOUTHWARD OVER THE CENTRAL PLAINS IN THE SHORT TERM...THEN CLOSING THE SYSTEM OFF OVER OKLAHOMA BY FRIDAY. THE CLOSED LOW THEN WALLOWS OVER EASTERN TEXAS FOR DAYS WHILE RIDGING ALOFT BUILDS OVER THE CENTRAL PLAINS. SOME SUBSIDENCE UNDER THE UPPER LEVEL RIDGE SHOULD RESULT IN A DIMINUTION OF CONVECTION OVER THE WEEKEND...BUT CONFIDENCE IS NOT GREAT THAT THERE WILL BE SUFFICIENT SUBSIDENCE TO STABILIZE THE ATMOSPHERE ENOUGH TO PRECLUDE DEVELOPMENT OF A FEW THUNDERSTORMS. FURTHERMORE...THE STRONG SHORT WAVE MOVING ACROSS NORTHERN BRITISH COLUMBIA THIS AFTERNOON LIKELY WILL DROP SOUTHEASTWARD INTO THE LONG WAVE TROUGH OVER THE MIDWEST SATURDAY...AND A WEAK COLD FRONT MAY ADVANCE AS FAR SOUTH AS KANSAS SATURDAY AFTERNOON AND SATURDAY NIGHT. WEAK CONVERGENCE ALONG THIS BOUNDARY SHOULD BE SUFFICIENT TO SUPPORT A FEW THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH SUNDAY. AT THIS POINT...MONDAY STILL LOOKS FAIRLY QUIET. TEMPERATURES WILL BE SLOW TO WARM AND LIKELY WILL HOLD AROUND SEASONAL NORMALS EVEN UNDER THE UPPER LEVEL RIDGE SINCE MUCH OF THE INSOLATION WILL BE CONSUMED BY THE UNSEASONABLY ACTIVE VEGETATION. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 063/083 061/088 065 42- GCK 061/084 059/087 064 31- EHA 060/085 057/089 063 2-- LBL 061/085 060/089 064 2-- HYS 060/082 058/087 064 42- P28 065/083 062/089 067 741 NICHOLS/RUTHI
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.